North Carolina, 2002

Damaging Wind in North Carolina, August 19, 2002

August 19, 2002 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 8:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 19, 8:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 PM EDT MON AUG 19 2002

CONVECTION CONTINUED TO REGENERATE ALONG OUTFLOW BOUNDARIES
EARLIER TODAY...BUT TSTM ACTIVITY HAS GREATLY DIMINISHED OVER THE
PAST COUPLE HOURS WITH LOSS OF DAYTIME HEATING. LIGHT RAIN PERSISTS
IN SOME OF OUR COASTAL COUNTIES...BUT EXPECT IT TO COME TO AN END
WITHIN THE NEXT FEW HOURS. AFTERWARDS...PARTLY CLOUDY SKIES EXPECTED
TO LINGER THROUGH THE OVERNIGHT.

TEMPERATURES ARE ALREADY AT OR JUST ABOVE FCST LOWS IN SOME
RAIN-COOLED LOCATIONS. DEWPOINTS RANGE FROM THE UPPER 60S INLAND TO
LOWER 70S AT THE COAST. WILL OPEN UP TEMP RANGE AND LOWER OVERNIGHT
MINS JUST A BIT WITH THIS UPDATE.

WHILE PATCHY FOG IS POSSIBLE TONIGHT...ESPECIALLY IN AREAS WHERE IT
RAINED...DO NOT THINK VISIBILITIES WILL DROP LOW ENOUGH TO MENTION
IN ZONES.

MARINE: OBS OVER THE PAST FEW HOURS FROM FRYING PAN SHOALS INDICATE
WINDS S AT 15 KT WITH 3 FT SEAS. WINDS ARE WEAKER NEAR SHORE...WITH
COASTAL OBS SHOWING WINDS UNDER 10 KT. WILL UPDATE CWF TO LOWER SEAS
TO 2 TO 3 FT AND REMOVE PRECIPITATION...OTHERWISE FCST LOOKS GOOD.

FCSTID = 36
PRELIMINARY NUMBERS...
KILM  74 92 74 89/  10 40 40 40
KLBT  73 94 72 90/   0 40 40 40
KFLO  73 94 73 90/   0 40 40 40
KMYR  75 90 75 88/  10 40 40 40

.ILM...
NC...NONE.
SC...NONE.

JAQ

In the hours before

Special weather statement, Aug 19, 4:28 PM EST, 5 hours 32 minutes before
NCZ101-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
528 PM EDT MON AUG 19 2002

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN NEW HANOVER
COUNTY...

AT 520 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SLOW MOVING
LINE OF THUNDERSTORMS ACROSS NORTHERN NEW HANOVER COUNTY. THESE
THUNDERSTORMS EXTEND FROM FIGURE EIGHT ISLAND THROUGH
WINDEMERE...SMITH CREEK AND WRIGHTSBORO.

THESE THUNDERSTORMS CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS. RADAR ESTIMATES THAT THE RAIN IS FALLING AT A
RATE OF ONE INCH PER HOUR. THIS WILL CAUSE LOCALIZED FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.

MOTORISTS TRAVELING ACROSS NORTHERN NEW HANOVER COUNTY SHOULD USE
EXTRA CAUTION. SOME ROADWAYS WHICH MAY BE COVERED BY WATER INCLUDE
PORTIONS OF INTERSTATE 40...MURRAYVILLE ROAD...GORDON ROAD...N KERR
AVE...AND CASTLE HAYNE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JAQ
Special weather statement, Aug 19, 4:42 PM EST, 5 hours 18 minutes before
NCZ099-100-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
542 PM EDT MON AUG 19 2002

...STRONG THUNDERSTORMS OVER COLUMBUS AND BRUNSWICK COUNTIES...

AT 537 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY
STATIONARY LINE OF STRONG THUNDERSTORMS OVER NORTHERN PORTIONS OF
COLUMBUS AND BRUNSWICK COUNTIES.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

RADAR ESTIMATES THAT THE RAIN ASSOCIATED WITH THESE STORMS ARE
FALLING AT RATES OF ONE TO TWO INCHES PER HOUR. THIS WILL CAUSE
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.  MOTORISTS SHOULD USE
CAUTION WHILE TRAVELING LATE THIS AFTERNOON AS SOME ROADWAYS MAY BE
COVERED BY WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR POSSIBLE
WARNINGS OR FURTHER UPDATES.

JAQ
Special weather statement, Aug 19, 6:10 PM EST, 3 hours 50 minutes before
SCZ034-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT MON AUG 19 2002

...STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL IN HORRY COUNTY...

AT 705 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY
STATIONARY STRONG THUNDERSTORM NEAR LORIS AND GORETOWN.

THIS THUNDERSTORM IS PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. THIS THUNDERSTORM IS ALSO CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL.

RADAR INDICATES THAT THIS STORM IS PRODUCING RAINFALL RATES IN
EXCESS OF 2 INCHES PER HOUR. OVER 3 INCHES OF RAIN HAS ALREADY
FALLEN SOUTH OF LORIS...ALONG U.S. 701 ACCORDING TO RADAR ESTIMATES.
MOTORISTS IN THE LORIS AND GORETOWN AREA SHOULD USE CAUTION WHILE
TRAVELING EARLY THIS EVENING AS WATER MAY COVER THE ROADWAY.
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR POSSIBLE
WARNINGS OR FURTHER UPDATES. ADDITIONAL WEATHER INFORMATION IS
AVAILABLE ON OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/ILM

JAQ

The radar

The Wilmington radar (KLTX), 46 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
August 19, 10:00 PM EST
Where
Columbus County, Whiteville
Measured
65 kt (75 mph)
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
34.333, -78.700

Thunderstorm winds downed a large tree. Lightning also struck a hog house. The damage was estimated at $2500.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316134.